Journal of Algebraic Geometry

Journal of Algebraic Geometry

Online ISSN 1534-7486; Print ISSN 1056-3911

   
 
 

 

A finiteness theorem for the Brauer group of abelian varieties and $ K3$ surfaces


Authors: Alexei N. Skorobogatov and Yuri G. Zarhin
Journal: J. Algebraic Geom. 17 (2008), 481-502
DOI: https://doi.org/10.1090/S1056-3911-07-00471-7
Published electronically: December 10, 2007
MathSciNet review: 2395136
Full-text PDF

Abstract | References | Additional Information

Abstract: Let $ k$ be a field finitely generated over the field of rational numbers, and $ \operatorname{Br}(k)$ the Brauer group of $ k$. For an algebraic variety $ X$ over $ k$ we consider the cohomological Brauer-Grothendieck group $ \operatorname{Br}(X)$. We prove that the quotient of $ \operatorname{Br}(X)$ by the image of $ \operatorname{Br}(k)$ is finite if $ X$ is a $ K3$ surface. When $ X$ is an abelian variety over $ k$, and $ \overline{X}$ is the variety over an algebraic closure $ \overline{k}$ of $ k$ obtained from $ X$ by the extension of the ground field, we prove that the image of $ \operatorname{Br}(X)$ in $ \operatorname{Br}(\overline{X})$ is finite.


References [Enhancements On Off] (What's this?)

  • 1. V.G. Berkovich, The Brauer group of abelian varieties. Funktsional. Anal. i Prilozhen. 6 (1972), no. 3, 10-15; Functional Anal. Appl. 6 (1972), no. 3, 180-184. MR 0308134 (46:7249)
  • 2. J.-L. Colliot-Thélène, A.N. Skorobogatov and Sir Peter Swinnerton-Dyer, Hasse principle for pencils of curves of genus one whose Jacobians have rational $ 2$-division points. Invent. Math. 134 (1998), 579-650. MR 1660925 (99k:11095)
  • 3. P. Deligne, La conjecture de Weil pour les surfaces K$ 3$. Invent. Math. 15 (1972), 206-226. MR 0296076 (45:5137)
  • 4. P. Deligne, La conjecture de Weil. I. Publ. Math. IHES 43 (1974), 273-307. MR 0340258 (49:5013)
  • 5. P. Deligne, La conjecture de Weil. II. Publ. Math. IHES 52 (1980), 137-252. MR 601520 (83c:14017)
  • 6. P. Deligne (notes by J. Milne), Hodge cycles on abelian varieties. In: Hodge cycles, motives and Shimura varieties. Springer Lecture Notes in Math. 900 (1982), 9-100.
  • 7. P. Deligne, J. Milne, Tannakian categories. In: Hodge cycles, motives and Shimura varieties. Springer Lecture Notes in Math. 900 (1982), 101-228. MR 654325 (84m:14046)
  • 8. G. Faltings, Endlichkeitssätze für abelsche Varietäten über Zahlkörpern. Invent. Math. 73 (1983), 349-366; Erratum 75 (1984), 381. MR 718935 (85g:11026a)
  • 9. G. Faltings, Complements to Mordell. In: G. Faltings, G. Wüstholz et al., Rational points, 2nd edition, F. Viehweg & Sohn, 1986. MR 863887 (87m:11025)
  • 10. O. Gabber, Sur la torsion dans la cohomologie $ \ell$-adique d'une variété. C. R. Acad. Sci. Paris Sér. I Math. 297 (1983), no. 3, 179-182. MR 725400 (85f:14018)
  • 11. A. Grothendieck, Le groupe de Brauer. I, II, III. In: Dix exposés sur la cohomologie des schémas (A. Grothendieck, N.H. Kuiper, eds.), North-Holland, 1968, 46-188; available at www.grothendieckcircle.org . MR 0244269 (39:5586a)
  • 12. D. Harari, Obstructions de Manin transcendantes. In: Number theory (Paris, 1993-1994), LMS Lecture Note Ser. 235 Cambridge Univ. Press, 1996, 75-87. MR 1628794 (99e:14025)
  • 13. J. P. Jouanolou, Cohomologie de quelques schémas classiques et théorie cohomologique des classes de Chern. Exposé VII. SGA 5, Cohomologie $ \ell$-adique et fonctions $ L$ (dirigé par A. Grothendieck). Springer Lecture Notes in Math. 589 (1977).
  • 14. S. Kleiman, The standard conjectures. In: Motives (U. Jannsen, S. Kleiman, J.-P. Serre, eds.). Proc. Symp. Pure Math. 55, Part 1 (1991), 3-20. Amer. Math. Soc., Providence, RI. MR 1265519 (95k:14010)
  • 15. S. Kleiman, The Picard scheme. In: Fundamental algebraic geometry (Grothendieck's FGA explained). Mathematical Surveys and Monographs vol. 123 (2005), Amer. Math. Soc., Providence, RI; arXiv math.AG/0504020. MR 2223410
  • 16. S. Lang, Abelian varieties, 2nd edition. Springer-Verlag, 1983. MR 713430 (84g:14041)
  • 17. Yu.I. Manin, Le groupe de Brauer-Grothendieck en géométrie diophantienne. In: Actes Congrès Internat. Math. Nice I (Gauthier-Villars, 1971), 401-411. MR 0427322 (55:356)
  • 18. J.S. Milne, On a conjecture of Artin and Tate. Ann. Math. 102 (1975), 517-533. MR 0414558 (54:2659)
  • 19. J.S. Milne, Étale cohomology. Princeton University Press, Princeton, NJ, 1980. MR 559531 (81j:14002)
  • 20. J.S. Milne, Abelian varieties. In: Arithmetic geometry (G. Cornell, J.H. Silverman, eds.). Springer-Verlag, 1986. MR 861974
  • 21. D. Mumford, Abelian varieties, 2nd edition. Oxford University Press, London, 1974. MR 0282985 (44:219)
  • 22. I.I. Piatetski-Shapiro, I.R. Shafarevich, The arithmetic of surfaces of type K3. Trudy Mat. Inst. Steklov. 132 (1973), 44-54; Proc. Steklov Institute of Mathematics, 132 (1975), 45-57. MR 0335521 (49:302)
  • 23. W. Raskind and V. Scharaschkin, Descent on simply connected surfaces over algebraic number fields. In: Arithmetic of higher-dimensional algebraic varieties (Palo Alto, 2002), B. Poonen, Yu. Tschinkel, eds. Progr. Math. 226, Birkhäuser, 2004, 185-204. MR 2029870 (2005h:11133)
  • 24. J.-P. Serre, Lie Algebras and Lie Groups. Springer Lecture Notes in Math. 1500 (1992). MR 1176100 (93h:17001)
  • 25. J.-P. Serre, Sur les groupes de Galois attachés aux groupes p-divisibles. In: Proc. conf. on local fields (Driebergen, 1966), Springer-Verlag, Berlin, 1967, 118-131. MR 0242839 (39:4166)
  • 26. A.N. Skorobogatov, On the elementary obstruction to the existence of rational points. Mat. Zametki 81 (2007), 112-124. (Russian) Mathematical Notes 81 (2007), 97-107.
  • 27. A. Skorobogatov and P. Swinnerton-Dyer, 2-descent on elliptic curves and rational points on certain Kummer surfaces. Adv. Math. 198 (2005), 448-483. MR 2183385 (2006g:11129)
  • 28. P. Swinnerton-Dyer, Arithmetic of diagonal quartic surfaces, II. Proc. London Math. Soc. 80 (2000), 513-544. MR 1744774 (2001d:11069)
  • 29. S.G. Tankeev, On the Brauer group of an arithmetic scheme. II. Izv. Ross. Akad. Nauk Ser. Mat. 67 (2003), 155-176; Izv. Math. 67 (2003), 1007-1029. MR 2018744 (2005a:14023)
  • 30. J. Tate, Algebraic cycles and poles of zeta functions. In: Arithmetical algebraic geometry, Harper and Row, New York, 1965, 93-110. MR 0225778 (37:1371)
  • 31. J. Tate, On the conjectures of Birch and Swinnerton-Dyer and a geometric analog, Séminaire Bourbaki 306 (1965/1966); In: Dix exposés sur la cohomologie des schémas (A. Grothendieck, N.H. Kuiper, eds.), North-Holland, 1968, 189-214.
  • 32. J. Tate, Endomorphisms of abelian varieties over finite fields. Invent. Math. 2 (1966), 134-144. MR 0206004 (34:5829)
  • 33. J. Tate, Relations between $ K_2$ and Galois cohomology. Invent. Math. 36 (1976), 257-274. MR 0429837 (55:2847)
  • 34. J. Tate, Conjectures on algebraic cycles in $ \ell$-adic cohomology. In: Motives (U. Jannsen, S. Kleiman, J.-P. Serre, eds.). Proc. Symp. Pure Math. 55, Part 1 (1991), 71-83. Amer. Math. Soc., Providence, RI. MR 1265523 (95a:14010)
  • 35. R.O. Wells, Differential analysis on complex manifolds. Prentice-Hall, Inc., Englewood Cliffs, NJ, 1973. MR 0515872 (58:24309a)
  • 36. O. Wittenberg, Transcendental Brauer-Manin obstruction on a pencil of elliptic curves. In: Arithmetic of higher-dimensional algebraic varieties (Palo Alto, 2002), B. Poonen, Yu. Tschinkel, eds. Progr. Math. 226, Birkhäuser, 2004, 259-267. MR 2029873 (2005c:11082)
  • 37. Yu.G. Zarhin, Endomorphisms of Abelian varieties over fields of finite characteristic. Izv. Akad. Nauk SSSR Ser. Mat. 39 (1975), 272-277; Math. USSR Izv. 9 (1975), 255-260. MR 0371897 (51:8114)
  • 38. Yu.G. Zarhin, Abelian varieties in characteristic $ p$. Mat. Zametki 19 (1976), 393-400; Math. Notes 19 (1976), 240-244. MR 0422287 (54:10278)
  • 39. Yu.G. Zarhin, Endomorphisms of abelian varieties and points of finite order in characteristic $ p$. Mat. Zametki 21 (1977), 737-744; Math. Notes 21 (1977), 415-419. MR 0485893 (58:5692)
  • 40. Yu.G. Zarhin, The Brauer group of an abelian variety over a finite field. Izv. Akad. Nauk SSSR Ser. Mat. 46 (1982), 211-243; Math. USSR Izvestia 20 (1983), 203-234. MR 651646 (83h:14035)
  • 41. Yu.G. Zarhin, A finiteness theorem for unpolarized abelian varieties over number fields with prescribed places of bad reduction. Invent. Math. 79 (1985), 309-321. MR 778130 (86d:14041)


Additional Information

Alexei N. Skorobogatov
Affiliation: Department of Mathematics, South Kensington Campus, Imperial College, London, SW7 2BZ England, United Kingdom; Institute for the Information Transmission Problems, Russian Academy of Sciences, 19 Bolshoi Karetnyi, Moscow, 127994 Russia
Email: a.skorobogatov@imperial.ac.uk

Yuri G. Zarhin
Affiliation: Department of Mathematics, Pennsylvania State University, University Park, Pennsylvania 16802; Institute for Mathematical Problems in Biology, Russian Academy of Sciences, Pushchino, Moscow Region, Russia
Email: zarhin@math.psu.edu

DOI: https://doi.org/10.1090/S1056-3911-07-00471-7
Received by editor(s): May 13, 2006
Received by editor(s) in revised form: October 12, 2006
Published electronically: December 10, 2007

American Mathematical Society